Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 199, NWS Bismarck, ND

August 7, 2001Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2001, 10:34 PM CDT for Wells County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 7, 2001, 10:34 PM CDT (03:34 UTC)
Expired
Aug 7, 2001, 11:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wells County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6234 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6234 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS53 KBIS 080335
SVRBIS
NDC103-080430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT TUE AUG 7 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1130 PM CDT

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF SEVERE THUNDERSTORMS AROUND BOWDON...OR ABOUT 60
  MILES SOUTHWEST OF DEVILS LAKE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEATON AT 1040 PM CDT
  HAMBERG AT 1045 PM CDT
  SYKESTON...EMRICK...CATHAY AT 1050 PM CDT
  BREMEN AT 1055 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND 
VERY HEAVY RAIN.

LAT...LON 4735 9994 4734 9928 4783 9930 4784 9968

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:20 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 3:20 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT TUE AUG 7 2001

FORECAST PROBLEMS TODAY ARE HIGH HEAT INDEX...THE CAP STRENGTH...AND
POSSIBLE SEVERE THUNDERSTORMS TONIGHT AS ADVANCING COLD FRONT PUSHES
INTO THE STATE.

HEAT INDICIES ARE IN THE 100 TO 105 RANGE OVER MUCH OF CNTRL ND THIS
AFTN. WL KEEP HEAT ADVISORY GOING THIS EVE FOR MINOT...AND FOR
TONIGHT AT BIS AND JMS. COLD FRONT WL NOT GET TO BIS UNTIL
MORNING...SO HIGH DWPTS AND LOWS IN THE 70S WL CONTINUE FOR BIS AND
JMS.

COMPLICATED WX SCENARIO FOR TSTMS TONIGHT THROUGH WED NIGHT. MID
LEVEL CAP IN PLACE WI H7 TEMPS OF 14 THIS MORNING...AND FCST
SOUNDINGS FOR THIS AFTN AND EVE INDICATED STRENGTHENING OF CAP.
CONVECTIVE SFC TEMPS ARE 103 TO 107F. SFC LOWS THIS AFTN IN SERN MT
AND SRN SASK...AND EAST-WEST SFC BOUNDARY ACROSS ND WITH SLY/SELY
WINDS AND DWPTS N THE 70S ACROSS SRN ND AND ELY/SELY WINDS AND DWPTS
ON THE MID TO UPPER 60S ACROSS THE NORTH. TSTMS HAVE FORMED IN NERN
MT AT MOISTURE CONVERGENCE BOUNDARY IN VCNTY OF SFC LOW. TSTMS HAVE
MOVED INTO NWRN ND...AND WERE HIGH BASED. DO NOT SEEM TO BE PUNCHING
THROUGH THE CAP ATTM. ALSO SOME ACTIVITY ALONG E-W SFC BOUNDARY
ACROSS ND. ALONG WITH THIS ACTIVITY...POSSIBILITY OF TSTMS IN WY
MOVING INTO WRN ND WITH MODELS ADVERTISING H500 VORT ENERGY MOVING
NWD SLOWLY TONIGHT. ANOTHER LIFTING SOURCE IS THE SFC COLD FRONT
PROGGED TO MOVE SEWD ACROSS STA...BEGINNING AROUND 06Z IN THE NW
CORNER...AND BEING IN VCNTY OF BIS AROUND 12 WED MORNING. THINK
MODELS ARE PUTTING THE MOST PCPN IN NRN/NERN ND TO MANITOBA AND NRN
MINNESOTA ALONG E-W WARM FRONTAL BOUNDARY THAT SHOULD MOVE NWD THIS
EVE. H850 AND H700 OMEGA INDICATES LOTS OF UPWARD MOTION FROM 06Z TO
12Z IN THIS AREA. WL MENTION SVR TSTM POSSIBILITIES.

FOR WED...COLD FRONT MOVES OUT OF CWA BY 18Z WED...BUT CAPES WELL
ABOVE 1000 AND LIS WELL BELOW ZERO ON THE NW SIDE OF THE FRONT.
H700-500 DIVERGENCE OF Q SUGGESTS LOTS OF UPWARD MOTION/INSTABILITY
TO WARRANT KEEPING GOOD CHC TSTMS SRN COUNTIES ON WED...EVEN INTO
WED EVE. THEN CLEARING WED NIGHT WITH DRY CONDITIONS THU AND RELIEF
FROM HEAT.

WL PUT BEST CHC PCPN TONIGHT IN THE WEST AND NORTH...AND IN THE
SOUTH ON WED/WED NIGHT.

FOR THE EXTENDED PERIOD...H500 NWLY FLOW KEEPS DRY SFC HIGHS MOVING
THROUGH STA WITH TEMPS IN THE 70S AND 80S.

.BIS...HEAT ADVISORY...MOT THIS EVE
                       BIS AND JMS TONIGHT

VINING

In the hours before

Special weather statement, Aug 7, 5:12 PM CDT, 5 hours 22 minutes before
NDZ001-009-017-080113-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
513 PM CDT (413 PM MDT) TUE AUG 7 2001

A BROAD AREA OF SCATTERED THUNDERSHOWERS WILL CONTINUE ACROSS
NORTHWEST NORTH DAKOTA EARLY THIS EVENING. ALTHOUGH PRECIPITATION IS
EXPECTED TO BE LIGHT...PERIODS OF MODERATE SHOWERS AND DANGEROUS
LIGHTNING ARE POSSIBLE. USE CAUTION TO ASSURE SAFETY DURING OUTDOOR
ACTIVITY.

ASSID
Local storm report, Aug 7, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1014 PM CDT TUE AUG 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    CARRINGTON                ND   1 INCH HAIL
08/07/01   FOSTER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1008 PM    3 SW STANLEY              ND   .75 INCH HAIL
08/07/01   MOUNTRAIL                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:47 PM CDTSevere Thunderstorm WarningBISMcLean58 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Aug 7, 10:02 PM CDTSevere Thunderstorm WarningBISFoster43 min
Aug 7, 10:05 PM CDTSevere Thunderstorm WarningBISMountrail25 min
Aug 7, 11:09 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman66 min
Aug 7, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie60 min
Aug 8, 2:30 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward60 min
Aug 8, 11:37 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 8, 5:10 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce65 min
Aug 8, 5:28 PM CDTTornado WarningBISMcHenry, Pierce32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.